Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS State College, PA

May 14, 2005Northumberland County, Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 14, 2005, 8:32 PM EDT for Northumberland County, Schuylkill County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 8:32 PM EDT (00:32 UTC)
Expired
May 14, 2005, 9:30 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 147 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 150032
SVRCTP
PAC097-107-150130-
/O.NEW.KCTP.SV.W.0012.050515T0032Z-050515T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA
  NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 930 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FERNDALE...OR NEAR
  SHAMOKIN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT CARMEL AROUND 840 PM EDT...
  ASHLAND AND JOE ZERBEY AIRPORT AROUND 845 PM EDT...
  GIRARDVILLE AROUND 850 PM EDT...
  FRACKVILLE AND MINERSVILLE AROUND 855 PM EDT...
  SHENANDOAH AND ST. CLAIR AROUND 900 PM EDT...
  LOCUST LAKE STATE PARK AND MAHANOY CITY AROUND 905 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4082 7664 4064 7661 4070 7568 4096 7573

$$
3 follow-up statements
000 
WWUS51 KCTP 150054
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT SAT MAY 14 2005

PAC097-150102-
/O.CAN.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/
NORTHUMBERLAND-
852 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHUMBERLAND COUNTY IS
CANCELLED...

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA. 
THEREFORE...THE THREAT OF DAMAGING WINDS IS OVER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4082 7634 4067 7648 4070 7568 4096 7573

$$

PAC107-150130-
/O.CON.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/
SCHUYLKILL-
852 PM EDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
SCHUYLKILL COUNTY...

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ASHLAND...OR NEAR
MOUNT CARMEL...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRACKVILLE...GILBERTON AND SHENANDOAH AROUND 905 PM EDT...
  PORT CARBON AROUND 910 PM EDT...
  LOCUST LAKE STATE PARK...MAHANOY CITY AND NEW PHILADELPHIA AROUND
  915 PM EDT...
  TUSCARORA AND MIDDLEPORT AROUND 920 PM EDT...
  HOMETOWN AROUND 925 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4082 7634 4067 7648 4070 7568 4096 7573

$$
000 
WWUS51 KCTP 150115
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
914 PM EDT SAT MAY 14 2005

PAC107-150130-
/O.CON.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/
SCHUYLKILL-
914 PM EDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
SCHUYLKILL COUNTY...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUSCARORA...OR NEAR
TAMAQUA...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAMAQUA AND COALDALE AROUND 920 PM EDT...
  SNYDERS AROUND 930 PM EDT...

WIND DAMAGE WITH THIS STORM CAN OCCUR WELL AHEAD OF THE RAIN AND 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4090 7605 4054 7630 4070 7568 4096 7573

$$
000 
WWUS51 KCTP 150129
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
929 PM EDT SAT MAY 14 2005

PAC107-150138-
/O.EXP.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/
SCHUYLKILL-
929 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SCHUYLKILL COUNTY WILL EXPIRE
AT 930 PM EDT...

THE THREAT FOR DAMAGING WINDS WILL END SHORTLY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 930 PM. 

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4090 7605 4054 7630 4070 7568 4096 7573

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:36 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 14, 2:36 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT SAT MAY 14 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

A FEW SHOWERS SHOWING UP ON RADAR THIS AFTERNOON BUT CERTAINLY
NOTHING SIGNIFICANT AT THIS POINT. MUCH LARGER BATCH OF SHOWERS AND
THUNDERSTORMS TO THE WEST OVER OHIO VALLEY ASSOCIATED WITH COLD
FRONT MOVING EASTWARD. THIS IS THE MAIN CONCERN FOR THIS AFTERNOON
AND EVENING AS ATMOSPHERE CONTINUES TO DESTABILIZE. DEW POINTS
HAVE RISEN TO THE UPPER 50S OVER A GOOD PORTION OF THE CWA AND
TEMPS IN THE 70S IN SOME AREAS.

STILL REMAIN UNDER A SLIGHT RISK THIS AFTERNOON WITH APPROACHING
CONVECTION. HOWEVER THE MAIN THREAT REMAINS SOUTH OF PA ASSOCIATED
WITH HIGHEST CAPE VALUES OVER SOUTHERN OHIO...KENTUCKY...AND WEST
VIRGINIA. NO CREDIBLE AMOUNT OF DIRECTIONAL SHEAR TO TALK
ABOUT...BUT SPEED SHEAR IS SOMEWHAT IMPRESSIVE WITH WINDS JUST
ABOVE 4000 FT AT 30-45 KTS.

ON SUNDAY...SHOWERS ARE STILL POSSIBLE AS SYSTEM TO OUR NORTH
WORKS THROUGH THE AREA...HOWEVER WITH MAIN THUNDERSTORM DYNAMICS
WELL OUT OF THE AREA DO NOT EXPECT ANY THUNDER ONLY SCATTERED
SHOWERS. AS MID SHIFT SO EXPERTLY CONVEYED (SEE PREVIOUS
DISCUSSION FOR FULL EXPLANATION)...POTENTIAL FOR A STRONGER
THERMALLY DIRECT TRANSVERSE CIRCULATION TO DEVELOP AND THIS
COULD MEAN MORE THAN JUST SHOWERS FOR PARTS OF PA.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

HIGH PRESSURE MOVES INTO THE AREA SUNDAY NIGHT AND INTO MONDAY
MORNING. THIS BRINGS LOWER THAN NORMAL TEMPS INTO PA THROUGH THE
WORK WEEK. NO REAL CHANCE FOR PRECIP UNTIL NEXT SYSTEM APPROACHES
PA ON WED AFTERNOON AND EVENING. CHANCE FOR PRECIP LINGERS EACH
DAY THOUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION...

TOUGH FORECAST FOR AVIATION INTERESTS TODAY THROUGH TOMORROW.
CENTRAL PA CURRENTLY SITTING IN WARM SECTOR AWAITING DEVELOPMENT OF
SHOWERS/TSTORMS FOR LATE THIS AFTERNOON INTO THIS EVENING.  TSTORMS
EXPECTED TO BE MULTICELLULAR AS A BROKEN LINE OF CONVECTION FORMS
AND SLIDES EAST ACROSS THE SOUTHERN TIER.  THESE STORMS WILL
POTENTIALLY BECOME STRONG AND CAPABLE OF PRODUCING VERTICAL WIND
SHEAR AND SURFACE GUSTS IN EXCESS OF 40 MPH.  THIS ACTIVITY WILL DIE
DOWN THIS EVENING...BUT SHOWERS AND WEAKER TSTORMS WILL CONTINUE TO
BRING AREAS OF MVFR TO CENTRAL PA.

AFTER MIDNIGHT TONIGHT A COLD FRONT WILL PUSH THROUGH ENDING
CONVECTIVE THREAT BUT BRINGING A 6-12HR PERIOD OF WIDESPREAD MVFR
(IFR IN THE NW MTNS) CONDITIONS BEFORE CEILINGS RISE ABOVE 3KFT
BETWEEN 12-15Z.  UPPER LOW SLIDES IN BEHIND FOR THE DAY ON SUN
HOWEVER...BRINGING HIT AND MISS SHOWERS (AND MVFR CONDS) FROM LATE
MORNING THROUGH THE AFTERNOON...WITH A TSTORM POSSIBLE FROM KIPT TO
KMDT.

THEN QUIETER WEATHER SETTLES IN FOR SUN NIGHT INTO MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...ONDREJIK
LONG TERM...ONDREJIK
AVIATION...RXR
Hazardous weather outlook, May 14, 4:35 AM EDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT SAT MAY 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150834-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
435 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A FRONTAL SYSTEM APPROACHING THE REGION TODAY WILL PUSH SHOWERS AND
THUNDERSTORMS INTO THE STATE. A FEW THUNDERSTORMS MAY BE LOCALLY
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 14, 6:21 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             HERNDON                 40.71N 76.85W
05/14/2005  0.25 INCH        NORTHUMBERLAND     PA   TRAINED SPOTTER

&&

MMD
Special weather statement, May 14, 6:35 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT SAT MAY 14 2005

PAZ026>028-142330-
HUNTINGDON-JUNIATA-MIFFLIN-
635 PM EDT SAT MAY 14 2005

...GUSTY WINDS WILL AFFECT JUNIATA...HUNTINGDON AND MIFFLIN
COUNTIES...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HUNTINGDON TO RAYSTOWN LAKE TO
WATERFALL...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
SHIRLEYSBURG...ORBISONIA...MOUNT UNION AROUND 640 PM...WHIPPLE DAM
STATE PARK...NEWTON HAMILTON AROUND 645 PM...MCALEVYS FORT...
ALLENSVILLE AROUND 650 PM...MCVEYTOWN AROUND 655 PM...BLACKLOG AND
BELLEVILLE AROUND 700 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
MANY REPORTS OF WIND GUSTS TO 40 MPH HAVE BEEN RECEIVED EARLIER THIS
AFTERNOON AND EVENING AS THIS LINE OF STORMS MOVED THROUGH JOHNSTOWN
AND ALTOONA.

DANGELO
Special weather statement, May 14, 7:02 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EDT SAT MAY 14 2005

PAZ049-150000-
UNION-
702 PM EDT SAT MAY 14 2005

...STRONG THUNDERSTORMS WILL AFFECT UNION COUNTY...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 15 MILES WEST OF MIFFLINBURG...MOVING
EAST-NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
HARTLETON...LAURELTON CENTER...AND R.B. WINTER STATE PARK AROUND
715 PM...MIFFLINBURG...AND SAND BRIDGE STATE PARK AROUND 725 PM...
FOREST HILL...AND NEW BERLIN AROUND 730 PM...VICKSBURG...AND SPRUCE
RUN RESERVIOR AROUND 735 PM AND LEWISBURG AROUND 740 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, May 14, 7:30 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT SAT MAY 14 2005

PAZ028-050-056-150000-
JUNIATA-PERRY-SNYDER-
730 PM EDT SAT MAY 14 2005

...STRONG THUNDERSTORMS WILL AFFECT PERRY...JUNIATA AND SNYDER
COUNTIES...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIFFLINBURG TO
MCALISTERVILLE TO BLAIN...MOVING EAST AT 30 MPH. THE THUNDERSTORMS
WILL BE NEAR BEAVERTOWN AND THOMPSONTOWN AROUND 735 PM...
RICHFIELD...NEW BLOOMFIELD...AND MILLERSTOWN AROUND 740 PM...
MIDDLEBURG...SHERMANSDALE...AND NEWPORT AROUND 745 PM...FREMONT
AROUND 750 PM AND FREEBURG AROUND 755 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS HAVE
CONSISTENTLY GUSTED TO 40 MPH WITH THIS LINE OF STORMS. SMALL HAIL
IS POSSIBLE...BUT NOT LIKELY.

DANGELO
Special weather statement, May 14, 8:02 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SAT MAY 14 2005

PAZ051>053-057>059-150100-
COLUMBIA-DAUPHIN-LEBANON-MONTOUR-NORTHUMBERLAND-SCHUYLKILL-
802 PM EDT SAT MAY 14 2005

...THUNDERSTORMS WITH VERY GUSTY WINDS WILL AFFECT
MONTOUR...LEBANON...DAUPHIN...SCHUYLKILL...NORTHUMBERLAND AND
COLUMBIA COUNTIES...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTOURSVILLE TO
LINGLESTOWN...MOVING EAST AT 50 MPH.

THIS LINE OF STORMS HAS CONSISTENTLY PRODUCED 40 TO 50 MPH WIND
GUSTS AS IT HAS MOVED EAST FROM THE CENTRAL MOUNTAINS. GUSTS THIS
STRONG CAN KNOCK DOWN TREE LIMBS AND MAKE DRIVING DIFFICULT. SOME
SMALL HAIL IS ALSO POSSIBLE.

DANGELO
Local storm report, May 14, 8:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MCALISTERVILLE          40.63N 77.28W
05/14/2005                   JUNIATA            PA   EMERGENCY MNGR

            ROOF DAMAGE

&&

MMD

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.